Browse

You are looking at 1 - 3 of 3 items for :

  • Hypertension x
  • Electrolytes x
Clear All
Open access

Charlotte Boughton, David Taylor, Lea Ghataore, Norman Taylor and Benjamin C Whitelaw

Summary

We describe severe hypokalaemia and hypertension due to a mineralocorticoid effect in a patient with myelodysplastic syndrome taking posaconazole as antifungal prophylaxis. Two distinct mechanisms due to posaconazole are identified: inhibition of 11β hydroxylase leading to the accumulation of the mineralocorticoid hormone 11-deoxycorticosterone (DOC) and secondly, inhibition of 11β hydroxysteroid dehydrogenase type 2 (11βHSD2), as demonstrated by an elevated serum cortisol-to-cortisone ratio. The effects were ameliorated by spironolactone. We also suggest that posaconazole may cause cortisol insufficiency. Patients taking posaconazole should therefore be monitored for hypokalaemia, hypertension and symptoms of hypocortisolaemia, at the onset of treatment and on a monthly basis. Treatment with mineralocorticoid antagonists (spironolactone or eplerenone), supplementation of glucocorticoids (e.g. hydrocortisone) or dose reduction or cessation of posaconazole should all be considered as management strategies.

Learning points:

  • Combined hypertension and hypokalaemia are suggestive of mineralocorticoid excess; further investigation is appropriate.
  • If serum aldosterone is suppressed, then further investigation to assess for an alternative mineralocorticoid is appropriate, potentially using urine steroid profiling and/or serum steroid panelling.
  • Posaconazole can cause both hypokalaemia and hypertension, and we propose that this is due to two mechanisms – both 11β hydroxylase inhibition and 11β HSD2 inhibition.
  • Posaconazole treatment may lead to cortisol insufficiency, which may require treatment; however, in this clinical case, the effect was mild.
  • First-line treatment of this presentation would likely be use of a mineralocorticoid antagonist.
  • Patients taking posaconazole should be monitored for hypertension and hypokalaemia on initiation and monthly thereafter.
Open access

Ayanthi A Wijewardene, Sarah J Glastras, Diana L Learoyd, Bruce G Robinson and Venessa H M Tsang

Summary

Medullary thyroid cancer (MTC) is a rare neuroendocrine tumour that originates from the parafollicular cells of the thyroid gland. The most common presentation of MTC is with a single nodule; however, by the time of diagnosis, most have spread to the surrounding cervical lymph nodes. Cushing’s syndrome is a rare complication of MTC and is due to ectopic adrenocorticotrophic hormone (ACTH) secretion by tumour cells. Cushing’s syndrome presents a challenging diagnostic and management issue in patients with MTC. Tyrosine kinase inhibitors (TKI) previously used for the management of metastatic MTC have become an important therapeutic option for the management of ectopic ACTH in metastatic MTC. The article describes three cases of ectopic ACTH secretion in MTC and addresses the significant diagnostic and management challenges related to Cushing’s syndrome in metastatic MTC.

Learning points:

  • Medullary thyroid cancer (MTC) is a rare neuroendocrine tumour.
  • Cushing’s syndrome is a rare complication of MTC that has a significant impact on patients’ morbidity and mortality.
  • Tyrosine kinase inhibitors (TKI) provide an important therapeutic option for the management of ectopic ACTH in metastatic MTC.
Open access

Runa Acharya and Udaya M Kabadi

Summary

Diabetic ketoacidosis (DKA) is commonly encountered in clinical practice. The current case is a unique and rare presentation of DKA as the initial manifestation of Cushing’s disease secondary to ACTH-secreting pituitary adenoma. Appropriate management as elaborated in the article led to total remission of diabetes as well as the Cushing’s disease.

Learning points:

  • DKA is a serious and potentially life-threatening metabolic complication of diabetes mellitus.
  • Some well-known precipitants of DKA include new-onset T1DM, insulin withdrawal and acute illness.
  • In a patient presenting with DKA, the presence of a mixed acid–base disorder warrants further evaluation for precipitants of DKA.
  • We present a rare case of DKA as an initial manifestation of Cushing’s disease secondary to ACTH-producing pituitary adenoma.